Rip Current, Eastern Atlantic
- When
- August 28, 5:00 AM EST to August 29, 11:00 PM EST
- Where
- Eastern Atlantic forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
Swells associated with Hurricane Danielle caused rougher surf and enhanced rip currents on the 28th and 29th along the New Jersey shore. There were hundreds of rescues and three reported injuries.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Swells associated with Hurricane Danielle caused rougher surf and enhanced rip currents on the 28th and 29th along the New Jersey shore. There were hundreds of rescues and three reported injuries. Many beaches were closed and most others had bathing and boogieing restrictions. In Ocean City (Cape May County), two children and one adult were injured on the 28th. There were over 100 rescues during the two day period. In Ocean County, there were about 50 ocean rescues in Long Beach Township and about 60 around Barnegat Light. In Monmouth County, there were 110 rescues performed in Manasquan, 20 swimmers had to be rescued at one time. Water rescues also occurred at Spring Lake and Bradley Beach. Waves at Sea Girt reached 6 to 8 feet on the 28th and 4 to 6 feet on the 29th. Swells subsided on the 30th and far fewer rescues and bathing restrictions were in place.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 28, 1:16 AM EST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 216 AM EDT SAT AUG 28 2010 .SYNOPSIS... A LARGE AREA OF HIGH PRESSURE CENTERED OVER WESTERN PENNSYLVANIA EARLY THIS MORNING WILL MOVE SLOWLY SOUTHEAST THROUGH THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEKEND. HEAT WILL RETURN SUNDAY AND CONTINUE THROUGH THE MIDDLE OF NEXT WEEK...THOUGH HUMIDITY LEVELS WILL NOT BE OPPRESSIVE. A WEAK COLD FRONT MAY APPROACH THE REGION THURSDAY OR FRIDAY. && .NEAR TERM /THROUGH TODAY/... CLEAR SKIES ACROSS THE FORECAST AREA EARLY THIS MORNING AS SURFACE HIGH PRESSURE BUILDS EAST FROM WESTERN PENNSYLVANIA AND MID LEVEL RIDGING APPROACHES FROM THE WEST. A FAIRLY SHARP MID LEVEL SHORT WAVE PASSING NORTH OF THE AREA IS TAKING ITS CIRRUS WITH IT. THE AIRMASS IS VERY DRY...AND AS SUCH THE CONVECTIVE TEMPERATURES LOOK OUT OF REACH. THE NORTHERLY GRADIENT SHOULD BACK OFF THIS AFTERNOON...AND ALLOW A SEA BREEZE TO DEVELOP ALONG THE COAST. 850 MB TEMPERATURES LOOK TO BE NEAR 12 CELSIUS TODAY...AND THIS SUPPORTS HIGHS IN THE MID 80S AWAY FROM THE INFLUENCE OF SEA BREEZE. THIS IS IN LINE WITH THE MOS BLEND FOR HIGHS TODAY. && .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... THE SURFACE GRADIENT SHOULD SNAP BACK TO NORTH TONIGHT...BUT WINDS SHOULD BE LIGHT IN ALL AREAS. WITH THE MID LEVEL RIDGE BUILDING TONIGHT...WOULD EXPECT LITTLE IN THE WAY OF CLOUDS. THE DRY AIRMASS IN PLACE WOULD SUPPORT GOOD RADIATIONAL COOLING FOR MOST PLACES OUTSIDE OF THE URBAN AREAS. THIS WOULD SUGGEST THAT THE SLIGHTLY COOLER GFS MOS NUMBERS LOOK BETTER FOR LOWS TONIGHT. THE AIRMASS MAY STILL BE TOO DRY FOR A MENTION OF FOG. THE HEAT COMES BACK SUNDAY...WITH MID LEVEL HEIGHTS REACH 5940 METERS AND LASTING INTO EARLY NEXT WEEK. THE GFS MOS NUMBERS MAY BE A TAD TOO HIGH FOR SUNDAY AFTERNOON...AS 850 MB TEMPERATURES DO NOT QUITE SUPPORT THOSE HIGHS. GENERALLY WENT WITH A MOS BLEND FOR HIGHS SUNDAY...AND LOWS SUNDAY NIGHT. AGAIN...WITH THE MID LEVEL RIDGE SITTING NEARLY OVERNIGHT SUNDAY INTO EARLY NEXT WEEK...NOT EXPECTING TO SEE MUCH IN THE WAY OF CLOUDS THROUGH THE PERIOD. THE HOTTEST DAY OF THE STRETCH APPEARS TO BE MONDAY. 850 MB TEMPERATURES NEAR 20 CELSIUS WOULD SUPPORT MID 90S FOR A GOOD PORTION OF THE AREA (AWAY FROM A SEA BREEZE). THIS IS CLOSE TO THE BLEND FOR MONDAY...AND ARE EXPECTED FOR HIGHS. DESPITE HIGHS IN THE MID 90S...NOT EXPECTING ANY HEAT HEADLINES AS DEW POINTS SHOULD STAY IN THE UPPER 50S AND LOWER 60S. DEW POINTS THIS LOW WOULD PRODUCE APPARENT TEMPERATURES EQUAL TO OR JUST BELOW THE ACTUAL AIR TEMPERATURES. && .LONG TERM /TUESDAY THROUGH FRIDAY/... AGREEMENT AMONG THE MODELS STARTS TO BREAK DOWN TOWARD THE END OF THE PERIOD AND THEN ENSEMBLES ARE INCREASINGLY RELIED UPON. THE UPSHOT IS THAT THE EASTERN WARM CORE HIGH DOMINATES THE BULK OF THE PERIOD. IT ULTIMATELY MAY WELL BEGIN TO BREAK DOWN BUT MAINLY WE STILL ARE FORECASTING A HOT DRY LONG TERM...BUT NOT LIKELY TO BE OPPRESSIVELY HOT. THE AIR WILL BE SUFFICIENTLY DRY /UNTIL PERHAPS THE END OF THE PERIOD/ TO ALLOW MORE COOLING AT NIGHT THAN TENDS TO OCCUR DURING STRETCHES OF HOT WEATHER. MAINTAINED CONTINUITY ON POCONOS THUNDER RISK THU/THU NIGHT. MEANWHILE...THE BLOCKING HIGH KEEPS TROPICAL SYSTEMS BLOCKED FAR TO OUR EAST THROUGH NEXT FRIDAY WITH PERIODIC INCREASE OF RIP CURRENTS THE PRIMARY IMPACT HERE. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. HIGH PRESSURE CENTERED JUST TO THE WEST OF OUR TAF SITES WILL PROVIDE GENERALLY CLEAR SKIES AND UNRESTRICTED VISIBILITIES OVER THE WEEKEND AND INTO EARLY NEXT WEEK. THE EXCEPTION WOULD BE SOME LIGHT AND BRIEF GROUND FOG AROUND SUNRISE FOR ONE OR TWO OF THE RURAL TAF SITES...SUCH AS KRDG. OTHERWISE...NORTHWEST TO NORTH WINDS LESS THAN 10 KNOTS WILL BE ON TAP FOR THIS MORNING...WITH WINDS BACKING TO SOUTHWEST AND EVEN SOUTH LATER THIS AFTERNOON. A SEA BREEZE IS EXPECTED FOR KACY BY EARLY OR MID AFTERNOON...BUT INLAND PROGRESS IS EXPECTED TO BE LIMITED. WINDS SHOULD AGAIN BE LIGHT TONIGHT...PERHAPS TRENDING MORE WESTERLY FOR KPHL AFTER MIDNIGHT. OUTLOOK... HIGH PRESSURE AND GENERAL VFR CONDITIONS ARE FORECAST FOR SUNDAY THROUGH WEDNESDAY. && .MARINE... HIGH PRESSURE WILL CONTINUE TO INFLUENCE OUR MARINE AREA TODAY THROUGH WEDNESDAY. WIND SPEEDS ARE FORECAST TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. LONG PERIOD SWELL FROM DISTANT HURRICANE DANIELLE WAS JUST BEGINNING TO REACH THE COASTAL WATERS OF DELAWARE AND NEW JERSEY EARLY THIS MORNING...AND IS EXPECTED TO AFFECT OUR REGION TODAY INTO MONDAY. DESPITE EXPECTED 5 FOOT SWELL TONIGHT AND SUNDAY...A SMALL CRAFT ADVISORY WILL NOT BE ISSUED AS THE PERIOD WILL BE LONG ENOUGH TO PREVENT MUCH OF A HAZARD. THE EXCEPTION WILL BE ROUGH CONDITIONS IN AND AROUND THE INLETS...OR NEAR JETTIES AND GROINS. THERE MAY BE A BRIEF RESPITE FROM THE SWELL LATER MONDAY INTO TUESDAY. THE LONG PERIOD SWELL FROM TROPICAL SYSTEM EARL SHOULD BEGIN TO ARRIVE TUESDAY NIGHT OR WEDNESDAY. && .RIP CURRENTS... LONG PERIOD SWELL FROM DISTANT HURRICANE DANIELLE WAS JUST BEGINNING TO REACH THE COASTS OF DELAWARE AND NEW JERSEY EARLY THIS MORNING... WITH A VERY LONG PERIOD OF 15 SECONDS NOTED AT BUOY 44009. THIS IS EXPECTED TO AFFECT OUR REGION INTO MONDAY. THERE WILL BE A MODERATE RISK OF RIP CURRENTS TODAY. THE MODERATE RISK WILL LIKELY EXTEND TO SUNDAY AND MONDAY AS WELL...BUT MAY CLIMB INTO THE HIGH RANGE MAINLY FOR NEW JERSEY DEPENDING ON JUST HOW LONG THE SWELL PERIOD IS. THERE MAY BE A BRIEF RESPITE FROM THIS LONG PERIOD SWELL FROM LATE MONDAY INTO TUESDAY. THE SWELL FROM TROPICAL SYSTEM EARL SHOULD BEGIN TO ARRIVE TUESDAY NIGHT OR WEDNESDAY. && .CLIMATE... THE MONTH OF AUGUST CONTINUES TO PROJECT TOP 10 WARMEST ON RECORD WITH THE PERIOD OF RECORD DATING BACK TO 1873. USING TODAYS HIGH/LOW AS ISSUED IN THE 530 PM PLUS THE 4PM/27 CCFPHI LOW/HIGH FOR THE REST OF THE MONTH... THE MONTH SHOULD AVERAGE WITHIN 2 TENTHS OF 78.8 DEGREES WHICH WOULD BE TIED FOR NINTH WARMEST ON RECORD FOR AUGUST... IMMEDIATELY AHEAD OF THE 78.4 IN 1938 AND TIED WITH THE 78.8 IN 1973. EIGHTH WARMEST WAS 78.9 IN 1993 ALL TIME WARMEST AUGUST FOR PHL WAS 80.0 IN 1980. WITH A HEAT WAVE PROBABLE TO BEGIN SUNDAY AFTERNOON...THE MONTHLY TOTAL OF 90+ DAYS AT PHL IS 9 AS OF TODAY AND WILL PROBABLY RISE TO 12 BY THE END OF THE MONTH. MORE THAN TWICE THE NORM OF ABOUT 5 BUT FAR FROM THE RECORD OF 17 IN THE YEARS 1980 AND 1995. THE SEASONAL TOTAL BY THE TIME AUGUST IS COMPLETED SHOULD BE 48 DAYS. NORMAL THROUGH AUGUST FOR PHL IS 19 AND ENTIRE SEASONAL NORM IS ABOUT 20.6. THE RECORD FOR THE ENTIRE SEASON IS 53 IN 1991. FOR KACY...POSSIBLY ON THE VERGE OF EQUALING A RECORD FOR FREQUENCY OF DAYS 90 OR HIGHER. IN AUGUST 8 SO FAR.. AND BY THE END OF THE MONTH IT SHOULD 11. RECORD IS 11 DAYS SET IN 1988...2002 AND 2007. THE SEASON TO DATE 38...BY THE END OF THE PROBABLE 5 DAY HEAT WAVE... 43. THE RECORD 43 SET IN 1983. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...HAYES NEAR TERM...HAYES SHORT TERM...HAYES LONG TERM...DRAG AVIATION.../ MARINE.../ RIP CURRENTS.../ CLIMATE...DRAG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 253 AM EDT SAT AUG 28 2010 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-067>071-290700- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 253 AM EDT SAT AUG 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-290700- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 253 AM EDT SAT AUG 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. LONG PERIOD SWELLS FROM DISTANT HURRICANE DANIELLE WILL AFFECT THE COASTS OF DELAWARE AND NEW JERSEY TODAY AND TONIGHT. BECAUSE OF THIS...THERE IS A MODERATE RISK OF RIP CURRENTS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. LONG PERIOD SWELLS FROM DISTANT HURRICANE DANIELLE WILL AFFECT THE COASTS OF DELAWARE AND NEW JERSEY INTO MONDAY. THERE WILL LIKELY BE A MODERATE RISK OF RIP CURRENTS DURING THAT TIME PERIOD. THERE MAY BE A BRIEF RESPITE FROM LATE MONDAY INTO TUESDAY. THE LONG PERIOD SWELLS FROM TROPICAL SYSTEM EARL SHOULD BEGIN TO ARRIVE ON TUESDAY NIGHT OR WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-290700- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 253 AM EDT SAT AUG 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2010Every state in 2010This day in weather historyWarnings in New Jersey, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256738, 256739, 256740, 256741.